Kansas, 2008Strong Wind in Kansas, April 15, 2008
April 15, 2008 · NWS DDC · 6 events in 5 counties and zones
A trough of low pressure in eastern Colorado created a tight pressure gradient across the area. The result was strong south winds.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure in eastern Colorado created a tight pressure gradient across the area. The result was strong south winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 15, 2:15 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 15, 2:15 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE APR 15 2008
.DISCUSSION...
DAYS 1-2...
THE MAIN FORECAST FOCUS WILL BE THE CHANCE FOR PRECIPITATION
WEDNESDAY NIGHT INTO THURSDAY.
WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES A RIDGE OF HIGH
PRESSURE TRANSITIONING EAST ACROSS THE CENTRAL PLAINS THIS MORNING.
MEANWHILE, A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE IS MOVING
EAST ACROSS THE PACIFIC NORTHWEST WITH SIGNIFICANT PRESSURE HEIGHT
FALLS STRETCHING FROM NEVADA (-90M AT LAS VEGAS AND -170M AT ELKO)
NORTHEAST THROUGH MONTANA (-130M AT GREAT FALLS) AND WELL INTO SOUTH
CENTRAL CANADA. A +110KT UPPER LEVEL JET IS CLIMBING NORTHEAST
ACROSS PORTIONS OF NORTHERN NEVADA AND ON INTO EASTERN MONTANA.
THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL EXIT EAST OUT OF THE
REGION TONIGHT AS THE UPPER LEVEL TROUGH OF LOW PRESSURE BEGINS TO
MOVE INTO THE ROCKIES. SHORT RANGE MODELS ARE IN FAIR AGREEMENT
INDICATING THIS UPPER LEVEL SYSTEM MOVING ON EAST INTO THE WESTERN
HIGH PLAINS BY EARLY WEDNESDAY. AT THE SURFACE, THE STRONG LEE SIDE
TROUGH OF LOW PRESSURE IN EASTERN COLORADO WILL SLOWLY MOVE INTO
WESTERN KANSAS TONIGHT. THIS IN TURN WILL ALLOW THE STRONG SURFACE
WINDS ACROSS WESTERN KANSAS TO SUBSIDE SOMEWHAT WEST TO EAST THROUGH
TOMORROW MORNING. A COLD FRONT ASSOCIATED WITH THE UPPER LEVEL
SYSTEM, WILL PUSH INTO WESTERN KANSAS BY WEDNESDAY AFTERNOON.
RAIN SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE ACROSS PORTIONS OF
SOUTHWEST KANSAS WEDNESDAY NIGHT INTO THURSDAY AS THE FRONT MOVES
THROUGH. HOWEVER, AVAILABLE LOW LEVEL MOISTURE MAY BE A LIMITING
FACTOR TOMORROW EVENING AS THE GFS, UKMET, AND NAM POINT TO DEWPOINTS
AT H85 JUST UP INTO THE SINGLE DIGITS(C) ALONG THE EASTERN EDGE OF
OUR CWA. VERY LITTLE MOISTURE WILL BE AVAILABLE IN OUR EXTREME
SOUTHWEST WITH A DEVELOPING SURFACE LOW SETTING UP JUST TO OUR
SOUTH. THE FRONTAL BOUNDARY WILL THEN SLOW AS IT MOVES MORE INTO
CENTRAL KANSAS THURSDAY MORNING. GFS, NAM, AND ECMWF(HIRES) MODEL
SOUNDINGS POINT TO A SLIGHT INCREASE IN LOW AND MID LEVEL
MOISTURE...MAINLY AROUND AND EAST OF DDC...OVER THE COURSE OF
WEDNESDAY NIGHT. COMBINED WITH BETTER UPPER LEVEL SUPPORT ALONG
THE BOUNDARY, EXPECT AN INCREASED CHANCE OF RAIN AND POSSIBLE
THUNDERSTORMS ALONG AND BEHIND THE FRONT. THIS WILL PLACE THE BEST
OPPORTUNITY FOR PRECIPITATION IN OUR MORE NORTH AND EASTERN
COUNTIES DURING THE OVERNIGHT HOURS WEDNESDAY NIGHT INTO THURSDAY
MORNING. AS A RESULT, PLAN TO BUMP UP POPS A JUST A BIT DURING THE
OVERNIGHT HOURS WHICH WILL KEEP IN LINE WITH NEIGHBORING OFFICES.
TEMPERATURES TONIGHT WILL BE FAIRLY MILD WITH TEMPERATURES AT H85
IN THE MID TO UPPER TEENS(C) ACROSS MUCH OF THE CWA. EXPECT A SLIGHT
WARM UP DURING THE MORNING HOURS BEFORE THE COLD FRONT PUSHES
THROUGH BY EARLY AFTERNOON. EXPECT COLDER TEMPERATURES THURSDAY
UNDER THE INFLUENCE OF COLD AIR ADVECTION ACROSS WESTERN KANSAS.
TEMPERATURES AT H85 WILL DROP INTO THE SINGLE DIGITS(C) ACROSS MUCH
OF THE FORECAST AREA THROUGH THE END OF THE PERIOD. PLAN TO DROP
TEMPERATURES THURSDAY A DEGREE OR TWO WITH SLIGHT ADJUSTMENTS
ELSEWHERE.
DAYS 3-7...
MODELS CONTINUE TO AGREE ON OVERALL UPPER AIR PATTERN ACROSS THE
PLAINS LATE WEEK INTO EARLY NEXT WEEK. THURSDAY NIGHT, UPPER TROUGH
WILL MOVE ACROSS WESTERN KANSAS WITH CLOSED LOW DEVELOPING BY EARLY
FRIDAY MORNING EAST. MOISTURE (OR LACK THEREOF) ACROSS WESTERN
KANSAS WILL BE OF CONCERN DURING THE OVERNIGHT HOURS. BEST LIFT
ASSOCIATED WITH SYSTEM WILL HAVE EXITED FA BY THE LATE AFTERNOON
HOURS ACROSS THE WESTERN FA. WILL REMOVE SHOWER MENTION DURING THIS
TIME ACROSS THE WEST. WILL QUICKLY END SHOWER CHANCES EAST DURING
THE OVERNIGHT HOURS AS WELL. AS SURFACE HIGH PRESSURE ENTRENCHES
ITSELF ACROSS WESTERN KANSAS, PLENTY OF DRYING WILL OCCUR. CLOUDS
WILL DIMINISH BY EARLY MORNING.
FRIDAY THROUGH SATURDAY...DEEPENING TROUGH OF LOW PRESSURE WILL
ALLOW FOR INCREASING SOUTHERLY WINDS TO RETURN TO WESTERN KANSAS.
ALOFT, SOUTHWEST FLOW WILL DOMINATE AS AN UPPER LEVEL RIDGE MOVES
ACROSS THE PLAINS. H85 TEMPERATURES FRIDAY RETURN TO THE LOWER TEENS
EAST TO THE MID TEENS WEST AS RELATIVELY LIGHT WINDS MAKE FOR A
PLEASANT DAY. SOUTHERLY WINDS INCREASE SATURDAY AS THE LEE TROUGH
CONTINUES TO STRENGTHEN. H85 READINGS ACROSS THE WEST CLIMB INTO THE
LOWER TO MID 20S. FURTHER EAST, MID TEENS ARE FOUND. GIVEN INCREASED
SOUTHERLY WINDS AND LOW RELATIVE HUMIDITY VALUES ANTICIPATED
SATURDAY ACROSS THE WESTERN FA, EXTREME FIRE DANGER WILL BE AN ISSUE
AGAIN. FIRE WEATHER WATCH COULD BE NEEDED FOR THIS PERIOD.
SUNDAY THROUGH TUESDAY...DEEPENING UPPER LEVEL LOW/TROUGH WILL
CONTINUE TO MOVE INTO THE NORTHWESTERN CONUS SUNDAY. MODELS AGREE
WITH DEVELOPING A STRONG UPPER TROUGH/LOW ACROSS THE PACIFIC
NORTHWEST BUT DISAGREE ON STRENGTH, POSITION AND TIMING OF EASTWARD
PROGRESSION. GFS MAINTAINS ITS CLOSED LOW SOLUTION OF THE PAST FEW
RUNS WHILE THE ECMWF IS QUICKER WITH MOVING THE SYSTEM EAST.
CANADIAN ENSEMBLE MEMBERS ARE FAIRLY SPREAD OUT BETWEEN THE
SOLUTIONS. FOR NOW, WILL LEAVE FORECAST DRY. AS THIS UPPER LEVEL LOW
PUSHES SLOWLY EAST, UPPER RIDGE OVER THE PLAINS WILL MOVE EAST AS
WELL. A SERIES OF S/WVS WILL MOVE OUT AHEAD OF THIS LOW AND ACROSS
WESTERN KANSAS. AT THE SURFACE, DEEPENING LOW PRESSURE WILL PUSH
EAST. FRONT IS EXPECTED TO MOVE ACROSS WESTERN KANSAS EARLY NEXT
WEEK. AT THIS TIME, MOISTURE REMAINS IN QUESTION THIS FAR WEST. WILL
HAVE TO MONITOR THE DEVELOPMENT OF THIS SYSTEM AS MAJOR FORECAST
CHANGES COULD BE NECESSARY TO START THE WORKWEEK.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL DURING THE FORECAST PERIOD. VERY WINDY
CONDITIONS WILL REMAIN ACROSS THE SITES DURING MUCH OF THE AFTERNOON
AND OVERNIGHT HOURS. FRONTAL PASSAGE OVERNIGHT TONIGHT WILL ALLOW
FOR SOUTHERLY WINDS TO BECOME NORTHERLY BY THE END OF THE PERIOD.
ONLY CIRRUS CLOUDS ARE EXPECTED WITH FRONTAL PASSAGE WEDNESDAY
MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 50 67 42 53 / 0 30 50 50
GCK 47 67 39 50 / 0 20 50 50
EHA 47 70 38 50 / 0 20 40 50
LBL 49 71 39 52 / 0 20 40 50
HYS 47 67 41 53 / 0 30 60 50
P28 53 73 47 55 / 0 20 50 50
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ030-031-045-
046-064>066-078>081-088>090.
RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
KSZ043-044-061>063-074>077-084>087.
&&
FN32/30/30
Hazardous weather outlook, Apr 15, 3:05 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT TUE APR 15 2008
KSZ030-031-043>046-061>066-074>081-084>090-161000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CDT TUE APR 15 2008 /305 AM MDT TUE APR 15 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
A VERY WINDY DAY IS IN STORE AS SOUTH WINDS WILL HOWL AT 25 TO 35
MPH WITH GUSTS TO NEAR 45 MPH. WEST OF A LINE FROM DIGHTON TO
MEADE...DRY CONDITIONS WITH RELATIVE HUMIDITIES AT LESS THAN 15
PERCENT WILL RESULT IN A CRITICAL FIRE DAY AND A RED FLAG WARNING
IS POSTED FROM 10 AM TO 8 PM CDT. OUTDOOR BURNING SHOULD BE AVOIDED
AT ALL COSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A COLD FRONT WILL BLAST THROUGH WEDNESDAY NIGHT...BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS TO MOST OF SOUTHWESTERN AND
SOUTH CENTRAL KANSAS WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME...
IT DOES NOT LOOK AS IF SEVERE STORMS ARE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
12
Strong Wind, Morton
- When
- April 15, 4:20 PM CST
- Where
- Morton forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
The report of strong wind was relayed by KSNW and measured at the weather lab in Rolla.
Strong Wind, Stafford
- When
- April 15, 5:05 PM CST
- Where
- Stafford forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.031, -98.717 (the zone’s center; the record gives no point)
The report of strong wind was relayed by KSNW and measured at the weather lab in Stafford.
Strong Wind, Hodgeman
- When
- April 15, 6:05 PM CST
- Where
- Hodgeman forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
The report of strong wind was relayed by KSNW and measured at the weather lab in Jetmore.
Strong Wind, Gray
- When
- April 15, 6:51 PM CST
- Where
- Gray forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
The report of strong wind was relayed by KSNW and measured at the weather lab in Copeland.
Strong Wind, Gray
- When
- April 15, 6:56 PM CST
- Where
- Gray forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
The report of strong wind was relayed by KSNW and measured at the weather lab in Ingalls.
Strong Wind, Lane
- When
- April 15, 9:51 PM CST
- Where
- Lane forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
The report of strong wind was relayed by KSNW and measured at the weather lab in Healy.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, April 15 to 16, 20082 deaths · $5.0 million · 1 event
- Strong Wind in South Carolina, April 15, 20082 deaths · 2 injured · $5,000 · 1 event
- Wildfire in Colorado, April 15 to 17, 20081 death · 1 event
- Wildfire in New Mexico, April 15 to 30, 2008$8.5 million · 1 event
- Frost and Freeze in Kentucky, April 15, 2008$220,000 · 22 events
- Wildfire in Colorado, April 15 to 16, 2008$500,000 · 1 event
- Frost and Freeze in Illinois, April 15, 2008$190,000 · 19 events
- Frost and Freeze in Missouri, April 15, 2008$110,000 · 11 events
- Frost and Freeze in Indiana, April 15, 2008$60,000 · 6 events
- Hail and Damaging Winds in Kansas, April 15 to 17, 20081 injured · $1,000 · 1.75 in hail · 31 events
- Frost and Freeze in Kentucky, April 15, 200833 events
- High Wind in Oklahoma, April 15, 2008$19,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97334, 97326, 97330, 97332, 97329, 97333.